Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS Albuquerque, NM

August 25, 2009Catron County, Socorro County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 25, 2009, 12:01 AM MDT for Catron County, Socorro County, New Mexico. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2009, 12:01 AM MDT (06:01 UTC)
Expired
Aug 25, 2009, 1:45 AM MDT
In force
104 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Catron County, NM, Socorro County, NM

The radar

The Holloman AFB radar (KHDX), 171 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 6.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2009-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2009-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 250601
FFWABQ
NMC003-053-250745-
/O.NEW.KABQ.FF.W.0024.090825T0601Z-090825T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1201 AM MDT TUE AUG 25 2009

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHWESTERN SOCORRO COUNTY IN CENTRAL NEW MEXICO
  SOUTHEASTERN CATRON COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 145 AM MDT

* AT 1148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SHOWERS AND THUNDERSTORMS CONTINUING TO STREAM NORTHEASTWARD 
  THROUGH SOUTHEAST CATRON COUNTY AND SOUTHWEST SOCORRO COUNTIES
  AROUND 45 TO 55 MILES EAST OF GLENWOOD...AND ABOUT 55 TO 65 MILES 
  SOUTHWEST OF SOCORRO ALONG THE SIERRA...CATRON AND SOCORRO COUNTY
  LINES. RADAR INDICATED OVER 1 INCH OF RAIN ALREADY FELL IN THIS
  AREA EARLIER IN THE EVENING. THE WESTERN AND NORTHERN SLOPES OF 
  THE BLACK RANGE PROBABLY RECEIVED HIGHER PRECIPITATION AMOUNTS
  CLOSER TO 2 INCHES. FLASH FLOODING IS LIKELY IN ALL CREEKS AND 
  CANYONS TRAVELING DOWNSLOPE FROM THE BLACK RANGE INTO SOUTHEAST 
  CATRON AND SOUTHWEST SOCORRO COUNTIES. THIS INCLUDES DIAMOND 
  CREEK...HOYT CREEK AND WHITEWATER CANYON...AS WELL AS WALL 
  LAKE AND BEAVER CREEK WHERE MUCH OF THESE CREEKS FLOW. 
  ON THE NORTH SLOPES OF THE BLACK RANGE CORDUROY
  CANYON AND WILDHORSE CANYON ARE ALSO LIKELY TO EXPERIENCE
  FLASH FLOODING. ROADWAYS IMPACTED INCLUDE ROUTES 59 AND 52
  IN EXTREME SOUTHEAST CATRON AND EXTREME SOUTHWEST SOCORRO 
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS.

IF OUTDOORS...STAY AWAY FROM STREAMS AND RIVERS...SEEK HIGHER GROUND.
NEVER CROSS FAST FLOWING WATER ON FOOT.

&&

LAT...LON 3350 10812 3359 10788 3349 10748 3347 10751
      3347 10797 3322 10798 3320 10799 3320 10820

$$


44
2 follow-up statements
000 
WGUS75 KABQ 250704
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
104 AM MDT TUE AUG 25 2009

NMC003-053-250745-
/O.CON.KABQ.FF.W.0024.000000T0000Z-090825T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATRON-SOCORRO-
104 AM MDT TUE AUG 25 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM MDT FOR EXTREME
SOUTHWESTERN SOCORRO AND SOUTHEASTERN CATRON COUNTIES...

AT 1255 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER EXTREME
SOUTHWESTERN SOCORRO COUNTY...OR ABOUT 38 MILES NORTHWEST OF TRUTH OR
CONSEQUENCES. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY
STATIONARY.

RAINFALL WILL ENTER SMALL STREAMS AND DRAINAGES MOVING TOWARD BEAVER 
CREEK IN SOUTHEAST CATRON COUNTY...AND THE ALAMOSA RIVER IN 
SOUTHWEST SOCORRO COUNTY. THE AREA IMPACTED INCLUDES DRAINAGES AND 
SMALL STREAMS NEAR WALL LAKE...AND NEAR WAHOO PEAK...IN ADDITION TO 
STREAMS DRAINING OFF THE SAN MATEO MOUNTAINS IN SOUTHWEST SOCORRO 
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS. IF HIKING OR 
CAMPING...ESPECIALLY IN STEEP OR ROCKY TERRAIN...BE PREPARED TO MOVE 
AT ONCE TO A PLACE OF SAFETY SHOULD RISING WATERS THREATEN. DO NOT 
CAMP IN DRY ARROYOS OR CANYONS.

&&

LAT...LON 3350 10812 3359 10788 3349 10748 3347 10751
      3347 10797 3322 10798 3320 10799 3320 10820

$$

SHY
000 
WGUS75 KABQ 250736
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
136 AM MDT TUE AUG 25 2009

NMC003-053-250746-
/O.EXP.KABQ.FF.W.0024.000000T0000Z-090825T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATRON-SOCORRO-
136 AM MDT TUE AUG 25 2009

...FLASH FLOOD WARNING WILL EXPIRE AT 145 AM MDT FOR EXTREME
SOUTHWESTERN SOCORRO AND SOUTHEASTERN CATRON COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS 
TAPERING OFF ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR 
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 3350 10812 3359 10788 3349 10748 3347 10751
      3347 10797 3322 10798 3320 10799 3320 10820

$$

SHY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 8:49 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 24, 8:49 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
849 PM MDT MON AUG 24 2009

.UPDATE...
SCALED BACK AND DECREASED POPS AND SKY COVER IN MOST AREAS IN
ACCORDANCE WITH RECENT SATELLITE...RADAR AND MODEL TRENDS.

44

&&

.PREV DISCUSSION...
LARGE CLOUD MASS AND THE EMBEDDED...THOUGH WANING FOR THE MOST
PART...RAIN SHIELD WORKED THEIR MAGIC IN SERIOUSLY INHIBITING NEW
CONVECTION THROUGHOUT MOST OF THE AFFECTED AREA. ALSO KEPT
TEMPERATURES UNSEASONABLY COOL ACROSS CENTRAL AND GOOD PORTION OF W
NM. SOME STORMS HAVE DEVELOPED AROUND AND BEYOND EDGE OF CLOUD
SHIELD AS EXPECTED...THOUGH SO FAR AS OF THIS WRITING FEWER THAN
EXPECTED ON THE W EDGE. EDGED THE MAX POPS AXIS A LITTLE FARTHER TO
E TONIGHT AND TUE TO ACCOUNT FOR SHIFT OF MOIST PLUME. STILL SHOULD
BE ENOUGH MOISTURE UNDER WEAK AND BAGGY UPPER TROUGH ACROSS W AND
CENTRAL NM TUE THAT THERE SHOULD BE FAIRLY GOOD CHANCE FOR PERHAPS A
LITTLE MORE CONVECTION THAN DEPICTED ON LATEST MODEL RUNS BETWEEN
RIO GRANDE AND THE DIVIDE. BUT ACTIVITY WILL BE RATHER SPOTTY. E
SHOULD HAVE A LITTLE BETTER CHANCE AS WELL. LOOKING FOR SOME
ADDITIONAL DRYING WED ACROSS ROUGHLY W HALF...BUT BETWEEN WED AND
THU BACK DOOR FRONT STILL SHOULD REACTIVATE THINGS ACROSS E AND
PERHAPS...ESPECIALLY THU TO FRI...BETWEEN RIO GRANDE AND THE DIVIDE.
WITH HIGH PRESSURE BUILDING TO W IT LOOKS LIKE A N TO S FLOW COMING
UP NEAR WEEKS END AND INTO WEEKEND.

43

&&

.AVIATION...
IFR CONDITIONS WILL BE ASSOCIATED WITH SOME OF THE THUNDERSTORMS
FOUND ACROSS THE WESTERN THIRD AND EASTERN PLAINS THROUGH THE
REMAINDER OF TODAY BUT THEY WILL BE SHORT DURATION. OTHERWISE...SOME
LOCALIZED MVFR CONDITIONS MAINLY DUE TO LOW CIGS WILL BE ASSOCIATED
WITH THE RAIN BAND CURRENTLY AFFECTING CENTRAL PORTIONS OF THE
FORECAST AREA. THIS BAND WILL GRADUALLY PROGRESS NORTH AND EASTWARD
THROUGH THIS EVENING. SOME RESIDUAL MVFR CONDITIONS WILL BE POSSIBLE
TONIGHT AS LOW LEVEL MOISTURE GETS TRAPPED UNDERNEATH A WEAK
INVERSION. CONFIDENCE IS MODERATE TO LOW WITH THIS SCENARIO AND HAVE
HEDGED THE CLOUD BASE FORECAST ACCORDINGLY PER LEVELS OF CONFIDENCE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
CURRENT BAND OF RAINFALL WILL CONTINUE TO TRACK EAST AND NORTHWARD
DURING THE REST OF TODAY. THUNDERSTORMS WILL DEVELOP WITHIN THE
SUNNIER AREAS FOUND AHEAD AND 45 TO 1 HOUR BEHIND THIS RAIN BAND.
HUMIDITY RECOVERIES TONIGHT WILL GENERALLY BE GOOD TO EXCELLENT.

AN OVERALL DRIER TREND IS EXPECTED THROUGH THE REST OF THE WORK WEEK
ACROSS THE WESTERN THIRD OF THE FORECAST AREA. EASTERN AREAS
HOWEVER...SUCH AS THE PLAINS AND EAST SLOPES OF THE CENTRAL
MOUNTAINS...WILL SEE PERIODIC MOISTURE INTRUSIONS VIA THE BACK DOOR
FRONT. THIS IS DUE TO THE SHIFTING OF THE UPPER HIGH POSITION FROM
ITS CURRENT PLACEMENT EAST OF THE STATE TO MORE NORTHWEST OF THE
STATE. THIS SHIFT WILL ESSENTIALLY CUT OFF THE MOIST MONSOONAL FLOW
FROM MEXICO. BUT...THIS SHIFT ALSO ALLOWS PERIODIC MOISTURE
INTRUSIONS FROM THE HIGH PLAINS. THERE IS A HIGH DEGREE OF
CONFIDENCE THAT ONE SUCH INTRUSION WILL OCCUR WEDNESDAY AND
THURSDAY. THERE IS AT LEAST MODERATE CONFIDENCE THAT MOISTURE FROM
THIS FRONTAL INTRUSION WILL BE PUSHED AS FAR WEST AS THE ARIZONA
STATE LINE BY FRIDAY MORNING. THIS WOULD SET THE STAGE FOR RECYCLING
OF MOISTURE IN THE FORM OF SCATTERED THUNDERSTORMS FRIDAY AND INTO
THE WEEKEND AHEAD OF ANOTHER POSSIBLE BACK DOOR FRONTAL SURGE SUNDAY
AND MONDAY.

THE UPSHOT IS THAT HUMIDITY VALUES WILL GRADUALLY LOWER THE NEXT
COUPLE OF DAYS ACROSS THE WESTERN MOUNTAINS WHILE RAISE ACROSS THE
EASTERN PLAINS. WETTING RAIN POTENTIAL...AFTER TODAY...WILL BE MOST
PROLIFIC ALONG THE CENTRAL MTS EASTWARD.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Aug 24, 6:00 AM MDT, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 24 2009

NMZ501>540-251200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT MON AUG 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF HEAVY RAINFALL ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS PORTIONS OF CENTRAL AND WESTERN NEW MEXICO. THESE HEAVY
RAINS MAY RESULT IN LOCALIZED AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCALLY HEAVY RAINFALL IS POSSIBLE AGAIN TUESDAY AFTERNOON AND
EVENING ACROSS CENTRAL AND WESTERN NEW MEXICO...WHICH MAY RESULT
IN AREAS OF FLOODING.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:27 PM MDTAreal Flood AdvisoryABQCatron, Socorro48 min
Aug 24, 11:21 PM MDTAreal Flood AdvisoryABQCatron, Socorro114 min
Aug 25, 1:16 PM MDTAreal Flood AdvisoryABQLincoln89 min
Aug 25, 2:39 PM MDTSpecial Weather StatementABQChaves21 min
Aug 25, 2:44 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Lincoln2 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.